Parkinson's Movement
13,479 members12,036 posts

Fludrocortisone for postural blood pressure drop in Parkinson's

My 84 year old mother who has Parkinson's is in hospital having had a fall, due to slipping on a wet tiled floor. They want to start her on fludrocortisone to prevent postural blood pressure drop. She has no symptoms such as dizziness etc, but since they have measured a few instances of postural blood pressure drop, they are recommending this to prevent further falls. It seems a bit extreme to me, and I'm not happy about her taking a strong steroid long term with all the risks that that entails.

Is this a usual treatment for postural blood pressure drop in Parkinson's? Does anyone else take it and find it of benefit? Reassurance needed. Thanks.

4 Replies
oldestnewest

I can only give you my husbands experience, he has Postural hypotension it is quite severe, I had to fight to get fludrocorisona for him, it has helped but he still has low BP so falls frequently but it has raised his BP we are not aware of any other symptoms, we do know he is on it for life he is 79.

1 like
Reply

My husband has been on this drug for years due to blood pressure problems. Has not had any problems that I have noticed. But it's a bit hard to tell with all the other problems to put up with. Due to your mothers age it might be worth a try. All the best.

1 like
Reply

I take midodrine 10mg and take it when my blood pressure drops. I.prefer it to fludrocortusone. Ask your doctor.

1 like
Reply

Slipping on a wet tiled floor is no reason to start fludrocortisone. Postural blood pressure drop (orthostatic hypotension, "OH") causes fainting and uncontrolled falls.

Are any of your mom's falls due to fainting? Or is she only slipping and tripping? What exactly is her standing blood pressure?

Dysregulation of the body's postural blood pressure control system is commonly caused by Dopamine Agonists ("DAs") but gets blamed on Parkinson's, which can also cause it. I suffered temporary disability (unable to stand up without fainting) because of a DA. We're talking like 54/46 upon standing. The symptom is lightheadness and fainting - not dizzyness exactly.

Postural blood pressure dysregulation *also means excess BP upon lying down* (supine hypertension, "SH"), so fludrocortisone can be fatal. After I tried raising my BP with salt water, which works as well, my supine BP went as high as 264/157. (I am not making these figures up - I have photos of the BP readouts) I realized I had to sleep reclining rather than supine and quit the salt water. I quit the DA and recovered eventually, and now have normal BP.

Bottom line: Even if she did have OH she would need to be carefully checked for SH first before attempting to raise her BP.

Reply

You may also like...